Kentucky, 2003

Flood in Kentucky, May 15, 2003

May 15, 2003 · NWS RLX · 1 event in 1 county or zone

Streams overflowed and blocked roads in the Brushart to York vicinity. This included Horse Hollow and Racoon Fork.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Streams overflowed and blocked roads in the Brushart to York vicinity. This included Horse Hollow and Racoon Fork. Localized rains of around 2 inches fell in less than 2 hours. Dwellings were not affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 15, 2:15 PM EST, 45 minutes earlier.

Area forecast discussion, May 15, 2:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT THU MAY 15 2003

********************************************************************

315 PM EDT THU MAY 15 2003

TONIGHT THROUGH FRIDAY...
DESPITE MOISTURE NOT BEING THAT DEEP OR OVERLY IMPRESSIVE...WILL
PLAY IT SAFE DUE TO WET GROUND AND MORNING ACTIVITY.
THINKING THAT .5 TO 1.0 INCHES OF RAIN WILL NOT CAUSE PROBLEMS LATE
THIS AFTN OR EARLY THIS EVENING...BUT IN CASE WE GET SOME TRAINING
WILL POST A SHORT TERM FLOOD WATCH FOR SOUTHERN COUNTIES.

THINKING LOW CLOUDS WILL HANG IN FRI MORNING.  REMOVED POP FOR
SOUTHERN COUNTIES ON FRIDAY...BUT LEAVING CHC OF SHOWERS FOR CKB-EKN
VICINITY WITH SLOW MOVING TROF.  KEPT MAX TEMPERATURE A BIT UNDER
GUIDANCE FIGURING ON THE CLOUDS IN WEAK FLOW.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...
NO REAL BIG CHANGES TO THE ONGOING FORECAST ETA CONTINUES TO HOLD
PRECIPITATION BACK FOR FRIDAY NIGHT...WE ARE IN BETWEEN SYSTEMS WITH
A RIDGE BUILDING ON OUR FORECAST AREA.  AS THE UPPER LOW APPROACHES
THE REGION ALONG WITH THE SURFACE WARM FRONT WILL CONTINUE THE
CHANCE OF PRECIPITATION FROM SATURDAY THROUGH SUNDAY NIGHT.
ADJUSTED THE TEMPERATURES TO MATCH WITH THE SURROUNDING OFFICES.

MONDAY THROUGH THURSDAY OF NEXT WEEK...
PERIOD BEGINS WITH SOUTHERN SYSTEM EXITING AREA.  NORTHERN STREAM
FRONT SHOWN TO CROSS AREA TUESDAY NIGHT.  MOVED POPS ALMOST A DAY
EARLIER WITH THIS...SHOULD GET LONG ENOUGH DRY PERIOD IN ITS WAKE TO
COVER REMAINING PERIODS...A DAY AND A HALF.  CLOSE TO MOS THOUGH
STILL A TAD LOWER ON HIGHS TUESDAY AND A TAD HIGHER ON HIGHS
WEDNESDAY AND THURSDAY.

.RLX...
WV...FLOOD WATCH UNTIL 8 PM TONIGHT FOR WVZ005>007-WVZ013>015-
     WVZ024>026-WVZ033>037.
VA...FLOOD WATCH TIL 8 PM TONIGHT FOR VAZ003-004.
KY...FLOOD WATCH TIL 8 PM TONIGHT FOR KYZ101-102-103-105.
OH...NONE.

KTB /ELW /TRM

********************************************************************

1030 AM EDT THU MAY 15 2003

1ST BATCH OF RAIN WEAKENING OVER WV MOUNTAINS.  MAXIMU RAINFALL WAS
1 TO 1.5 INCHES WITH THAT EARLY MRONING BATCH OVER SMALL AREA.
2ND AREA OF THUNDERSTORMS MOVING THROUGH EASTERN KENTUCKY WILL
AFFECT EXTREME SOUTHERN WV AND VA DURING LATE MORNING AND MIDDAY.
ANOTHER AREA EXPECTED BETWEEN 18 AND 00Z WITH DYNAMICS APPROACHING
FROM WEST. DYNAMICS MAY BE STRONG ENOUGH TO PRODUCE SOME
THUNDERSTORMS WITH HAIL THIS AFTERNOON...SINCE FREEZING LEVEL
BETWEEN 9 AND 10 THOUSAND.

OTHERWISE NEED TO WATCH RAIN AMOUNTS TOO.  HOWEVER...12Z SOUNDING
DATA AND SURFACE CONDITIONS (DEW POINTS/INFLOW/CLOUDS ETC) NOT THAT
EXCITING.  850 DEW POINTS ONLY 3C ON WILMINGTON SOUNDING. IF
DYANMAICS STRONG ENOUGH TO PRODUCE A LARGER AREA OF SHOWERS THAN
EXPECTED...MAY NEED A SHORT FLOOD WATCH...BUT NOT ISSUING NOW.

WILL UP POPS A BIT FOR SOUTHERN COUNTIES FOR THIS AFTERNOON.

BATTY
********************************************************************
300 AM EDT THU MAY 15 2003

...TODAY THROUGH THE DAY FRIDAY...
MODELS IN BETTER AGREEMENT WITH RATHER VIGOROUS UPPER LOW DROPPING
SOUTHEAST ACROSS THE OHIO VALLEY TODAY AND TONIGHT.  GOOD DYNAMICS
WITH A LEAD SHORT WAVE COMBINED WITH A WARM FRONT LIFTING NORTH
THROUGH THE AREA THIS MORNING WILL GIVE THE BEST POPS OF THIS
PERIOD...IE THIS MORNING.  FRONT LIFTS UP ACROSS OHIO AND EXTENDS
ACROSS EXTREME NORTHEASTERN PORTION OF CWA THIS AFTERNOON AND
TONIGHT...SO THAT EVEN THOUGH ANOTHER SHORT WAVE WHIPS AROUND THE
UPPER LOW...CONVECTION WILL BE MORE SCATTERED AND BEST OVER THE
NORTHEAST PART OF THE CWA.  FRONT SLOWLY SINKS SOUTH ON FRIDAY AS
THE UPPER LOW ITSELF SHIFTS EAST OF THE AREA AND A SURFACE LOW
DEVELOPS OVER VIRGINIA.  EVEN THOUGH WE LOSE THE UPPER DYNAMICS ON
FRIDAY AND DECREASE THE DEEP LAYERED MOISTURE...CANNOT RULE OUT A
SHOWER OR TWO AS THE FRONT DROPS SOUTH. TEMPERATURE GUIDANCE LOOKS
GOOD WITH LOTS OF CLOUD COVER AROUND THROUGH THE PERIOD.

FRIDAY NIGHT ON -->

FIRST PERIOD (FRI NGT) REMAINS A CONSTANT AS WE ARE BETWEEN
SYSTEMS...THUS WILL CONTINUE DRY FORECAST.  THINGS BECOME
INTERESTING FOR THE WEEKEND AS EITHER END OF THE SPECTRUM COULD
VERIFY.  CASES FOLLOW:

1) IT WILL BE DRY ACROSS MUCH OF THE AREA WITH JUST SOME SCT SHRA AS
BAROCLINIC ZONE REMAINS TO THE SOUTH

OR

2) A HEAVY QPF EVENT SATURDAY NIGHT INTO SUNDAY WITH BOUNDARY DRAPED
ACROSS SOUTHERN WVA.  RAINFALL TOTALS REACHING 3.0 INCHES POSSIBLE
GIVEN A GFS TRACK

AT THIS JUNCTURE WITH THE POOR RUN TO RUN CONTINUITY OF THE GFS HAVE
DISCARDED THE MODEL...WHICH IS GOOD SINCE THAT PAINTS THE WORSE CASE
SCENARIO.  FEEL WITH REX BLOCK PATTERN AND STRONG SURFACE RIDGING
BOUNDARY WILL REMAIN TO THE SOUTH AS DEPICTED BY ETA/ECMWF.  PLUS IT
SEEMS ODD FOR CYCLOGENESIS TO OCCUR WITH MID LEVEL CONFLUENCE ZONE
OVERTOP CWA.  SO WITH THIS IN MIND LOWERED POPS TO JUST CHANCE WITH
50S ACROSS EXTREME S AND 30S NORTHERN TIER.  DIDN/T WANT TO MAKE
WHOLESALE CHANGES WITH ENSEMBLES IN SUCH DISAGREEMENT.

GIVEN A FORECAST AWAY FROM THE GFS WILL BUMP UP TEMPS A FEW DEGS SAT
AS MORE SUN IS EXPECTED ESPECIALLY ACROSS UNI-EKN CORRIDOR.

JMV/99
*******************************************************************
930 PM EDT WED MAY 14 2003

...EVENING DISCUSSION...

TEMPERATURES AND REMAINDER OF THE FORECAST SEEM REASONABLE FOR THE
OVERNIGHT HOURS.  NO CHANGES OR UPDATE ANTICIPATED.

WARM FRONT REMAINS ACROSS NORTHERN KENTUCKY AT THIS HOUR.  MOST OF
THE REGION HAS STAYED RAIN FREE THIS EVENING.  THE ONLY EXCEPTION
HAS BEEN SOUTHEASTERN OHIO AND EXTREME WESTERN PORTIONS OF WEST
VIRGINIA (PKB VICINITY).  AS THESE SHOWERS HAVE APPROACHED THE
REGION THEY HAVE DWINDLED IN THE DRY ATMOSPHERE.  HOWEVER...THIS
WILL HELP TO MOISTEN UP THE AIR FOR A BETTER SHOT OF SHOWERS DURING
THE OVERNIGHT HOURS.

KF
*******************************************************************
Hazardous weather outlook, May 15, 3:40 AM EST, 11 hours 20 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-151500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AS A
UPPER LOW INTERACTS WITH SOMEWHAT MODEST VALUES OF LOW LEVEL
MOISTURE.  HAIL WILL BE THE PRIMARY THREAT GIVEN A LOW FREEZING
LEVEL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EOM

In the hours before

Special weather statement, May 15, 10:04 AM EST, 4 hours 56 minutes before
VAZ003-004-151600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1104 AM EDT THU MAY 15 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR BUCHANAN AND DICKENSON COUNTIES IN VIRGINIA...

MIDDAY SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH...BETWEEN
11:30 AND 1 OCLOCK.  UNDER THE CORE OF THE THUNDERSTORMS...SOME
BRIEF HAIL IS POSSIBLE.

RAINS OF UP TO AN INCH...COULD FALL IN LESS THAN AN HOUR.  THIS
WOULD CREATE THE USUAL PONDING OF WATER IN POOR DRAINAGE AREAS.
RUNOFF MAY FLOW ACROSS ROADS FROM ADJACENT SLOPES OR FULL DITCH
LINES.  DRIVE WITH EXTRA CAUTION.

KTB
Special weather statement, May 15, 11:27 AM EST, 3 hours 33 minutes before
VAZ004-WVZ033-151745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1227 PM EDT THU MAY 15 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR BUCHANAN AND MCDOWELL COUNTIES...

AT 12:30 THIS AFTERNOON...SHOWERS AND THUNDERSTORMS WERE MOVING
ACROSS BUCHANAN COUNTY VIRGINIA...INTO MCDOWELL COUNTY WEST
VIRGINIA.

THE RAINS WILL BE MOVING ACROSS MCDOWELL COUNTY...BETWEEN 12:30 AND
2 OCLOCK.  RAINS OF A HALF INCH TO AN INCH...COULD FALL IN AN
HOUR.

THIS WOULD CREATE THE USUAL PONDING OF WATER IN POOR DRAINAGE
AREAS.  RUNOFF MAY FLOW ACROSS LOW SPOTS ALONG ROADS...FROM ADJACENT
SLOPES OR FROM FULL DITCH LINES.  DRIVE WITH EXTRA CAUTION.

SOME SMALL HAIL IS ALSO POSSIBLE UNDER THE THUNDERSTORMS.

THIS BATCH OF RAIN SHOULD BE EXITING BUCHANAN COUNTY BETWEEN
1 AND 2 OCLOCK...THEN AFTER 2 OCLOCK FOR MCDOWELL COUNTY.

MORE SHOWERS OR THUNDERSTORMS COULD FORM DURING THE LATE AFTERNOON
OR EARLY THIS EVENING.

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Greenup

When
May 15, 3:00 PM EST to 5:00 PM EST
Where
Greenup forecast zone
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351872.